All medications, including antidepressants, can produce unwanted negative effects that we refer to as side effects.
Some of these negative effects may be quite mild while others may be more severe. In addition, they may go away or become less severe in time. If you experience problems with side effects, you should mention these to your doctor as he or she may be able to either give you strategies for coping with them or prescribe a different antidepressant for you which has fewer or more tolerable side effects.,
Keep in mind, however, that it is never a good idea to stop taking your antidepressant without first discussing it with your doctor. An unpleasant set of symptoms known as discontinuation syndrome may occur if you stop taking your medication too abruptly. These symptoms include electric shock sensations, tingling, vivid dreams, hallucinations, sweating, muscle pain, blurred vision, insomnia, anxiety, irritability, agitation, stomach upset and fatigue.
Some of the more common negative effects that many patients experience with antidepressants include: dizziness, fatigue, blurred vision, sexual side effects, weight gain, constipation, insomnia, dry mouth, nausea and anxiety. Your doctor will be able offer you appropriate coping strategies for many of these. He or she may also be able to make changes in your dose or transition you to a different medication which you can better tolerate.
While many of the most common side effects are not cause for excessive concern, there are certain rare, but more serious side effects, which patients should be aware of. Among these are:
This side effect is linked to the use of antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective norepinephrine reuptake inhibitors (SNRIs). Serotonin syndrome occurs when a substance called serotonin reaches dangerous levels within the brain. It is generally triggered when an SSRI or SNRI medication is used in combination with a second medication which also affects serotonin levels, such as another antidepressant.
Symptoms of serotonin syndrome include: confusion, agitation, muscle twitching, sweating, shivering and diarrhea. In addition, severe cases may include symptoms such as a very high fever, seizures, irregular heartbeat and unconsciousness.
If a person begins to exhibit any the above symptoms, medical care should be sought immediately as this condition can be life threatening.
Hyponatremia is a condition in which the sodium (salt) levels in the blood fall to abnormally low levels. When this occurs, dangerous amounts of fluid can build up inside the body's cells. This side effect can occur with SSRIs because these drugs can potentially impact the effects of a hormone involved in regulating sodium and fluid levels within the body. Older people may be especially prone to hyponatremia.
Mild cases of hyponatremia can cause symptoms such as feeling ill, headache, muscle pain, loss of appetite and confusion. In more severe cases, people may also experience such symptoms as listlessness and fatigue, disorientation, agitation, psychosis and seizures. In addition, hyponatremia has the potential to lead to coma or death.
People who experience even mild symptoms of hyponatremia should seek immediate medical care.
People should be aware when first beginning an antidepressant that they may experience a temporary worsening of their depression as well as increased thoughts of suicide. Studies indicate that this may be especially true for people younger than age 25.
If you -- or someone you are caring for -- experience any worsening of depression, increased thoughts of suicide or death or unusual changes in behavior in the first weeks after starting a new antidepressant, it is important to seek out medical assistance immediately.
Allergic reactions can occur with antidepressants, either because a person is allergic to the active ingredient of the medication or because he or she is allergic to the dyes, fillers or other inactive ingredients present in the pill or capsule.
Symptoms of an allergic reaction can include swelling, itchy rash, hives, blisters or difficulty breathing.
A severe allergic reaction can become life threatening if it blocks a person's ability to breathe. Medical help should be sought for an allergic reaction, especially if there is swelling in the face or breathing difficulty.
In people who are susceptible to bipolar disorder, medications like antidepressants can potentially trigger an episode of mania.
Symptoms of mania include increased energy and activity, problems with sleeping, racing thoughts, impulsive behavior, grandiose thinking, extreme elevation of mood, irritability and pressured speech.
While mania is not necessarily life threatening, it will require medical assistance to treat.
Certain antidepressants can increase a person's risk for having a seizure. In some cases, a seizure may be triggered in a person who has never had one before. Most antidepressants do not increase seizure risk, although buproprion (Wellbutrin) is the antidepressant which is most likely to trigger one. Certain older antidepressants called tricyclics can increase a person's seizure risk as well. Generally the newer antidepressants are less likely to trigger one, however.
Seizures involve such symptoms as uncontrollable jerking movements of the arms and legs, staring spells, confusion, abnormal sensations and loss of consciousness.
All seizures should be reported to a doctor. If it is the first time a person has had a seizure then emergency services should be summoned. In addition, if a seizure lasts more than five minutes; the person does not wake up; another seizure begins immediately afterward; the seizure occurs in water; the person is pregnant, injured or has diabetes; or there is anything unusual about the seizure compared to others that he has had then 911 should also be called.
Bressert, Steve. "The Causes of Bipolar Disorder (Manic Depression)." Psych Central. 2007. Psych Central. Accessed: January 26, 2014.
Mayo Clinic Staff. "Antidepressants: Get tips to cope with side effects." Mayo Clinic. July 9, 2013. Mayo Foundation for Medical Education and Research. Accessed: January 26, 2014.
"Seizures." A.D.A.M Medical Encyclopedia. Last Reviewed: February 16, 2012. PubMed Health. Accessed: January 26, 2014.
"Side Effects of Antidepressants." NHS Choices. Last Reviewed: January 10, 2013. National Health Service. Accessed: January 26, 2014.
Warner, Christopher H. et. al. "Antidepressant Discontinuation Syndrome." American Family Physician 74.3 (2006): 449-56.